Sedation After a Trial of Mixed Amphetamine Salts in a Boy with Attention-Deficit/ Hyperactivity Disorder
MetadataShow full item record
Background: Attention-deficit/hyperactivity disorder (ADHD) is a common neurodevelopmental disorder that manifests in early childhood. Pharmacotherapy, including psychostimulants, is considered the cornerstone of ADHD man¬agement. Although stimulants have been associated with adverse effects, sedation following the administra-tion of an amphetamine-based stimulant is an extremely rare adverse effect. Case Report: We report the case of a 6-year-old boy presenting with ADHD and a history of autism spectrum disorder (ASD). After discussing treatment options with his parents, he was started on a low dose of a methylphenidate med¬ication. He was unable to tolerate the medication due to anorexia, insomnia, and irritability despite multiple adjustments in the dosages. A trial of immediate-release mixed amphetamine salts was initiated, starting from a low dose. The boy developed sedation and lethargy shortly after the administration of this medication. Conclusions: Sedation is a rare adverse drug reaction to mixed amphetamine salts. Clinicians should proactively monitor for the possible adverse effects in patients with ASD and ADHD, including unexpected symptoms such as se¬dation. Reporting of adverse drug reactions should be encouraged to promote the post-marketing surveillance of medications.